Alert archive / Illinois / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 45, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2022, 10:56 PM CDT for Fulton County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2022, 10:56 PM CDT (03:56 UTC)
- Expired
- May 31, 2022, 11:48 PM CDT
- In force
- 52 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fulton County, IL
The radar
The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.2
The text
As transmitted.
214
WUUS53 KILX 010356
SVRILX
ILC057-010500-
/O.NEW.KILX.SV.W.0045.220601T0356Z-220601T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1056 PM CDT Tue May 31 2022
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Western Fulton County in west central Illinois...
* Until midnight CDT.
* At 1055 PM CDT, a severe thunderstorm was located near Adair, or 9
miles southeast of Macomb, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Vermont around 1105 PM CDT.
Other locations in the path of this severe thunderstorm include
Ipava, Lewistown and Cuba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4053 9044 4068 9010 4029 9007 4027 9010
4028 9045
TIME...MOT...LOC 0355Z 250DEG 17KT 4039 9055
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Barnes2 follow-up statements
665
WWUS53 KILX 010423
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1123 PM CDT Tue May 31 2022
ILC057-010500-
/O.CON.KILX.SV.W.0045.000000T0000Z-220601T0500Z/
Fulton-
1123 PM CDT Tue May 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN FULTON COUNTY...
At 1123 PM CDT, a severe thunderstorm was located near Table Grove,
or 13 miles west of Lewistown, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ipava, Cuba and Lewistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4053 9044 4068 9010 4029 9007 4027 9010
4028 9045
TIME...MOT...LOC 0423Z 258DEG 15KT 4037 9041
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Barnes226
WWUS53 KILX 010448
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1148 PM CDT Tue May 31 2022
ILC057-010458-
/O.CAN.KILX.SV.W.0045.000000T0000Z-220601T0500Z/
Fulton-
1148 PM CDT Tue May 31 2022
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FULTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4053 9044 4068 9010 4029 9007 4027 9010
4028 9045
TIME...MOT...LOC 0445Z 250DEG 17KT 4041 9026
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:58 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 31, 8:58 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 858 PM CDT Tue May 31 2022 .SYNOPSIS... Issued at 319 PM CDT Tue May 31 2022 Scattered showers and thunderstorms are expected to develop near the Mississippi River this evening and track southeast tonight. A few storms could be strong to severe, mainly west of the Illinois River. The cold front will result in a broad range of temperatures on Wednesday, with areas north of I-70 in the 70s and areas south of I- 70 in the mid-80s. Showers may linger Wednesday, with the best chance for rain being south of I-72. && .UPDATE... Issued at 858 PM CDT Tue May 31 2022 A broken line of convection has developed along an advancing cold front from northwest Illinois into north-central Missouri this evening: however, the chance for severe weather continues to dwindle as daytime instability wanes and deep-layer shear decreases. Latest mesoanalysis indicates MLCAPEs of 1500-2000J/kg across the western half of the KILX CWA...with much higher values in excess of 2500J/kg noted well upstream across Oklahoma into southwest Missouri. With instability steadily decreasing and the nocturnal low-level jet progged to strengthen well W/SW of Illinois tonight, do not think the current line of convection will have much fuel to work with as it gradually shifts eastward into central Illinois. May see a few cells with gusty winds/small hail, but overall severe threat looks low. The more significant thunderstorm activity will focus across Oklahoma into Arkansas/Missouri as it is fed by the LLJ. Some of this convection may reach areas along/south of I-72 late tonight, but will be in a much weakened state as it arrives. Made updates to hourly PoPs, mainly to delay arrival of precip chances. Based on current trends, areas east of I-55 will remain dry until after midnight. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 319 PM CDT Tue May 31 2022 An occluded 988-mb low pressure system remains located just north of MN as of 2pm/19z, with its cold front remaining draped across WI and into east-central IA. Assessing today's convective prospects remains a challenge. Extensive cirrus has persisted through the day west of I-55, and has been most dense west of the IL River. As a result, temps were only in the upper 70s (as of 2pm) west of the IL River as opposed to mid-80s near I-55 and upper 80s across eastern IL. That leaves questions as to how much destabilization will occur, and the latest RAP analysis shows SBCIN still present across west-central IL, which is the area that was originally expected to be most conducive for svr wx this evening. There are also a few weak MCVs tracking northwest through the area. The stronger of these tracked near the far NW corner of the CWA as of 2pm/19z, and helped invigorate some showers between the IL River and I-55 along a remnant outflow boundary. However, these showers dissipated almost as quickly as they formed as the ascent provided by the MCV shifted away. Visible satellite has shown some thinning of the cirrus shield, perhaps caused by subsidence behind this MCV, so there may still be a window for sufficient destabilization to occur. While CAMs have not had the best handle on today's evolution, one noteworthy trend has been a shift towards later storm development and subsequent movement into our CWA. The latest runs now keep most of the activity west of the CWA through 00z. Overall, confidence in the severe threat has waned. Storms are expected to develop later in the day, in an area that has remained beneath dense cirrus for much of the day, and not push into the ILX CWA until late evening when any instability that does manage to develop is trending downward. While the severe threat isn't zero, the coverage of strong storms may less than initially anticipated, especially with eastward extent into the CWA overnight. The environment remains supportive of heavy rain, as 850-mb moisture transport is focused ahead of the front, with 850-mb flow nearly parallel to the front. The latest RAP shows PWAT values around 1.7" this afternoon, and some deterministic models have PWAT values approaching 2", which would be in the 99th percentile relative to the climatology. The 12z HREF shows the potential for localized QPF maximums of 2" west of I-55 through Wed AM, and just west of the ILX CWA there are max QPF values in excess of 4", although these values may be a tad overdone given the shift in expectations since the 12z models ran this morning. Flash flood guidance suggests that more than 2" of rain in 3 hours would lead to problems. Despite a supportive environment, there are a few factors limiting a greater flash flood threat. Antecedent soil moisture is quite low, only 10- 20%. Additionally, the axis of convection shifts southeast as the front advances through overnight, keeping storms from lingering over any one location for too long. Waning instability should result in rainfall rates trending downward overnight as well. Uncertainties in the frontal timing linger and impact the forecast for Wednesday. The current expectation is that the front will be near I-72 corridor by sunrise Wed, then shift into SE IL. Additional showers and storms will be possible along the frontal zone Wed afternoon/evening as a shortwave tracks from the west- central Plains towards the Great Lakes. The presence of the front will lead to a broad range of high temps on Wed, with areas NW of the IL River only in the low 70s while areas south of I-70 reach the mid-80s. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 319 PM CDT Tue May 31 2022 Depending on where the frontal boundary stalls, some precip chances could linger Wed night into Thurs. High pressure building over the central Plains will result in a few cool, dry days. Temps will be in the low 70s on Thursday, then recover into the upper 70s by Friday as a weakening, broad sfc high shifts directly over IL. Into the weekend, an upper level low remains anchored over the Canadian Prairie to the north of Minnesota, while upper level ridging builds over the Rockies. As disturbances drop through the northwest flow over the northern Plains late this weekend and into early next week, they could provide precip chances across central IL. No significant heat waves are expected through the current long term period (through June 7th), with highs in the upper 70s to mid 80s from Saturday through early next week. That trend appears likely to continue, as the latest CPC outlook (valid June 8-14) favors below normal temperatures. Normal highs for the second week of June are in the low to mid 80s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 644 PM CDT Tue May 31 2022 Main aviation forecast concern continues to focus on convective development this evening into tonight. 2330z/630pm radar mosaic shows scattered showers/thunder beginning to develop along a cold front near the Mississippi River: however, areal coverage remains minimal at this time. Think this activity will develop/spread northeastward over the next few hours...first impacting KPIA after 03z. HRRR/NAM suggest a broken band of convection gradually working its way further E/SE as the night progresses...potentially reaching KBMI/KSPI by around 07z and further east to KCMI by 09z. Given low confidence forecast, have maintained just VCTS at the terminals until radar trends become more apparent. As was noted by the previous forecast package, it appears a period of MVFR ceilings will develop once the cold front passes late tonight into Wednesday morning. Winds will initially be S/SW with gusts over 20kt at both KDEC/KCMI early, then will veer to NW and drop below 10kt after FROPA late tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...Barnes
Hazardous weather outlook, May 31, 3:19 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 319 PM CDT Tue May 31 2022 ILZ027>031-036>038-040>051-053-012030- Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark- Tazewell-Vermilion-Woodford- 319 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated strong-to-severe thunderstorms are possible this evening. Expected hazards include scattered thunderstorm wind gusts up to 60 mph, large hail to the size of half-dollars, and a tornado. Torrential downpours and cloud-to- ground lightning will accompany these storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms could redevelop between Wednesday afternoon into Wednesday night. These are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening. ILZ052-054>057-061>063-066-012030- Christian-Clark-Coles-Cumberland-Douglas-Edgar-Effingham-Moultrie- Shelby- 319 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Strong-to-severe thunderstorms are possible this evening evening and overnight. Expected hazards include scattered thunderstorm wind gusts up to 60 mph and large hail to the size of quarters. Torrential downpours and cloud-to- ground lightning will accompany these storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional strong to severe thunderstorms are possible Wednesday afternoon and evening. Possible hazards include wind gusts to 60 mph and large hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. ILZ067-068-071>073-012030- Clay-Crawford-Jasper-Lawrence-Richland- 319 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Strong to severe thunderstorms are possible Wednesday afternoon and evening. Possible hazards include wind gusts to 60 mph and large hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. MJA
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:29 PM CDT | Flash Flood Warning | ILX | Fulton, Schuyler | 3 hr |
| Jun 1, 3:17 AM CDT | Flash Flood Warning | ILX | Menard, Morgan, Sangamon, Scott | 3 hr |
| Jun 1, 3:51 AM CDT | Flash Flood Warning | ILX | Sangamon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.